Ask the Doctor
Questions about kidney disease? Risk factors? Signs and symptoms? Are you concerned about yourself, a friend or family member? Ask Dr. Spry.
New York, NY
April 11, 2007
Evidence is mounting that gadolinium-based contrast material (GBCM) used for MRIs can trigger nephrogenic systemic fibrosis (NSF), prompting experts to present recommendations at the National Kidney Foundation 2007 Spring Clinical Meetings held here on how to protect kidney patients from this disabling and occasionally fatal condition. The recommendations come as part of session #265 held from 3:30-5:30 pm today on Late Breaking News.
“Nephrogenic systemic fibrosis took nephrologists by surprise a few years ago, so there’s much we still don’t know about why it happens, how to treat it and how to prevent it in kidney patients,” says Dr. Ali K. Abu-Alfa of Yale University who will be lecturing on the association of GBCM and NSF as part of the session. “But there is more information known now, including basic steps you can take to help keep your patients safe.”
Nephrogenic systemic fibrosis is a painful skin disease characterized by thickening of the skin, which can involve the joints and cause significant limitation of motion within weeks to months. First reported in 2000 in 14 dialysis patients, nephrogenic systemic fibrosis (initially termed nephrogenic fibrosing dermopathy) has affected increasing numbers of patients with chronic kidney disease (CKD) and acute kidney injury. An international registry at Yale University, www.icnfdr.org, now contains records from more than 200 CKD patients who developed this condition.
The vast majority of patients with nephrogenic systemic fibrosis have been exposed to gadolinium-containing contrast material used for MRIs, and all cases have occurred in people with decreased kidney function, primarily those on dialysis.
Today, Dr. Abu-Alfa is presenting newly-updated recommendations to better understand and reduce the risk of patients developing NSF following a contrast-enhanced MRI study. “Awareness that NSF could be related to the use of gadolinium-based contrast material has gone up significantly in recent months,” says Dr. Abu-Alfa. “I think the details of the connection between such agents and NSF may not have.”
Dr. Abu-Alfa will present additional recommendations, new data and suggestions for future research at the Late Breaking News session today.For more information on the National Kidney Foundation or the Spring Clinical Meetings, visit www.kidney.org